Alert archive / North Dakota / Red Flag Warnings in 2008

Red Flag Warning 4, NWS Bismarck, ND

April 3, 20089 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Apr 3, 2008, 10:33 AM MDT for 9 counties in North Dakota. It took effect at Apr 3, 2008, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 2008, 10:33 AM MDT (16:33 UTC)
In effect from
Apr 3, 2008, 12:00 PM MDT
Expired
Apr 3, 2008, 7:00 PM MDT
In force
7 hr
Issued by
NWS Bismarck, ND

Counties Billings County, ND, Divide County, ND, Dunn County, ND, Golden Valley County, ND, McKenzie County, ND, Mountrail County, ND, Stark County, ND, Ward County, ND, Williams County, ND

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 4.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2008-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2008-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2099 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KBIS 031633
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1133 AM CDT THU APR 3 2008


NDZ001-009>011-017-018-031>033-040045-
/O.NEW.KBIS.FW.W.0004.080403T1800Z-080404T0100Z/
DIVIDE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-
1133 AM CDT THU APR 3 2008 /1033 AM MDT THU APR 3 2008/

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING. 

WEST WINDS OF 15 TO 25 MPH COMBINED WITH AFTERNOON RELATIVE
HUMIDITIES OF 13 TO 23 PERCENT AND DRY GRASSLANDS CONDITIONS WILL
CREATE RED FLAG CONDITIONS THIS AFTERNOON AND EARLY EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
2 follow-up statements
000 
WWUS83 KBIS 031637 CCA
RFWBIS

RED FLAG WARNING...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
1136 AM CDT THU APR 3 2008


NDZ001-009>011-017-018-031>033-040100-
/O.COR.KBIS.FW.W.0004.080403T1800Z-080404T0100Z/
DIVIDE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-
1136 AM CDT THU APR 3 2008 /1036 AM MDT THU APR 3 2008/

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING FOR LOW RELATIVE HUMIDITIES AND GUSTY WINDS WITH DORMANT
GRASSLAND CONDITIONS...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING. 

WEST WINDS OF 15 TO 25 MPH COMBINED WITH AFTERNOON RELATIVE
HUMIDITIES OF 13 TO 23 PERCENT AND DRY GRASSLANDS WILL CREATE RED
FLAG CONDITIONS THIS AFTERNOON AND EARLY EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS83 KBIS 032052
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
352 PM CDT THU APR 3 2008

NDZ001-009>011-017-018-031>033-040100-
/O.CON.KBIS.FW.W.0004.000000T0000Z-080404T0100Z/
DIVIDE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-
352 PM CDT THU APR 3 2008 /252 PM MDT THU APR 3 2008/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING FOR WEST WINDS 15 TO 25 MPH...LOW RELATIVE HUMIDITIES...
AND DRY GRASSLANDS...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING. 

WEST WINDS OF 15 TO 25 MPH COMBINED WITH AFTERNOON RELATIVE
HUMIDITIES OF 10 TO 20 PERCENT AND DRY GRASSLANDS WILL CREATE RED
FLAG CONDITIONS THIS EVENING. 

CONDITIONS WILL IMPROVE RAPIDLY TOWARD SUNSET AS THE WINDS
DIMINISH...TEMPERATURES FALL...AND RELATIVE HUMIDITIES RISE.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Apr 3, 10:24 AM MDT, 9 minutes earlier.

Area forecast discussion, Apr 3, 10:24 AM MDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1124 AM CDT THU APR 3 2008

.UPDATE...CURRENT FORECAST LOOKS GOOD AND DO NOT PLAN TO UPDATE.
HAVE DECIDED TO ISSUE A RED FLAG WARNING FOR PARTS OF WESTERN ND. THE
VARIOUS NAM BUFR MODEL SOUNDINGS FOR THE MID AFTERNOON INDICATE AN
ADIABATIC LAPSE RATE TO JUST BELOW 700 MB. WINDS IN THE LAYER ARE
GENERALLY AT OR BELOW 20 KTS SO WITH MOMENTUM TRANSFER THE WINDS
WILL APPROACH RED FLAG CONDITION. WINDS IN WILLISTON AND DICKINSON
ARE ALREADY GUSTING TO AROUND 21 MPH SO WILL ISSUE THE WARNING
RATHER THAN WAIT.

PREV DISCUSSION... /ISSUED 326 AM CDT APR 3 2008/

SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM WILL FIRST FOCUS ON
ELEVATED FIRE WEATHER CONCERNS FOR TODAY...THEN SHIFT TO SATURDAY
NIGHT/SUNDAY WHERE WE HAVE GOOD CHANCES FOR ACCUMULATING SNOWFALL
ACROSS THE SOUTHERN HALF OF NORTH DAKOTA. LEANED A BIT MORE TOWARDS
THE ECMWF SOLUTION...SHOWING THE BEST OVERALL CONSISTENCY.

CURRENTLY...A WEAK EMBEDDED SHORT WAVE IS MOVING THROUGH THE AREA
WITHIN BROAD CYCLONIC FLOW ALOFT. WESTERLY LOW LEVEL FLOW ACROSS THE
STATE UNDER MOSTLY CLEAR SKIES.

DRY WESTERLY SFC FLOW CONTINUES FOR TODAY ALONG WITH MOSTLY SUNNY
SKIES. WE WILL BE BREAKING THE 60 DEGREE MARK OVER A FEW LOCATIONS
THIS AFTERNOON AS WE MIX OUT AND COMPRESSIONAL HEATING TAKES PLACE.
THIS WILL ALSO ACT TO DRY OUT THE AIR ONCE AGAIN THIS AFTERNOON
MAKING WAY FOR RH VALUES IN THE TEENS. MARGINAL RED FLAG CONDITIONS
AS WINDS WILL BE 15 TO AROUND 20 MPH IN THE AFTERNOON WITH A FEW
GUSTS INTO THE 20S. WILL HOLD OFF ON A RED FLAG BUT STRONGLY WORD
WITHIN THE FWF OF THESE HEIGHTENED CONCERNS.

A SURFACE COLD FRONT WILL DROP SOUTH INTO THE STATE TONIGHT INTO
FRIDAY...RESULTING IN COOLER DAYTIME HIGHS ON FRIDAY ALONG WITH
SLIGHT CHANCES OF PRECIPITATION FRIDAY DAYTIME. CHANCES FOR LIGHT
RAIN OR SNOW CONTINUE FRIDAY NIGHT AS THE FRONT IS SLOW TO PUSH OUT
OF OUR FA.

ATTENTION SHIFTS TO SATURDAY NIGHT AS ALL MODELS BRING A STRONG MID
LEVEL WAVE/SURFACE LOW INTO THE CENTRAL PLAINS. THIS SYSTEM LOOKS TO
BRING A CHANCE FOR ACCUMULATING SNOWFALL TO MAINLY THE SOUTHERN HALF
OF THE CWA SATURDAY NIGHT/SUNDAY DAYTIME...WITH LESSER CHANCES AS
YOU GO NORTH. MODELS ARE DIFFERING ON THE PLACEMENT OF THE
PRECIPITATION SHIELD WITH THE GFS SOLUTION KEEPING MOST IF NOT ALL
QPF SOUTH OF THE STATE...WHILE THE EUROPEAN REMAINS MORE NORTH. THE
ECMWF SOLUTION HAS BEEN FAIRLY CONSISTENT SO WILL LEAVE HIGH CHANCES
IN ACROSS THE SOUTH AND SLIGHT CHANCES NORTH FOR NOW.

LONG TERM...SUNDAY THROUGH WEDNESDAY...
FORECAST CONCERNS FOR THE DAY 4-5 PERIOD ARE WITH A SYSTEM THAT
MOVES ACROSS OUR LOCAL AREA SUNDAY AND SUNDAY NIGHT. THE GFS IS MORE
PROGRESSIVE AND FARTHER SOUTH WITH THE QPF FIELD THAN THE ECMWF.
BOTH MODELS ARE PRETTY CONSISTENT FROM THEIR 00Z RUNS LAST NIGHT SO
IT IS STILL A TOSS-UP AS TO WHICH SOLUTION TO FOLLOW. THE GLOBAL GEM
DOESNT OFFER MUCH HELP AS IT IS HAS A FARTHER SOUTH POSITION OF
BOTH THE SURFACE AND UPPER FEATURES AT 00Z MONDAY. BY 12Z MONDAY THE
GLOBAL GEM QPF PATTERN MORE RESEMBLES THE ECMWF OVER NORTH DAKOTA
BUT IT LOOKS LIKE THIS IS MAINLY DUE TO ANOTHER SHORTWAVE LIFTING
THROUGH THE EASTERN DAKOTAS RATHER THAN WRAP AROUND MOISTURE ON THE
BACK SIDE OF THE CLOSED UPPER LOW OVER THE WESTERN GREAT LAKES
REGION. NEITHER THE GFS OR THE ECMWF ARE PICKING UP ON THIS. HAVE
DECIDED TO GO WITH A GFS/ECMWF BLEND ON SUNDAY. BOTH MODELS INDICATE
COOLER 85H TEMPERATURES OVER THE REGION AND HAVE ADJUSTED MAX
TEMPERATURES DOWN A BIT ON SUNDAY. ALSO LIFTED THE SLIGHT CHANCE
POPS A BIT FARTHER NORTH OVER OUR SOUTHEAST CWA...TO HEDGE A BIT
TOWARD A POSSIBLE ECMWF SOLUTION.

FOR THE DAY 5 PERIOD (MONDAY) WE SIDED WITH PERSISTENCE. MODELS ARE
IN PRETTY GOOD AGREEMENT ON THE GENERAL SURFACE AND UPPER PATTERN.
THE MAIN DIFFERENCE IS THE AMOUNT OF UPPER FLOW OVER NORTH DAKOTA.
THE GFS INDICATES A BROAD UPPER FLOW EXTENDING FROM NORTH DAKOTA
INTO THE SOUTHERN PLAINS. THE ECMWF IS QUITE A BIT WEAKER WITH THE
UPPER FLOW OVER NORTH DAKOTA. BOTH MODELS INDICATE ONLY MINIMAL QPF
BUT THE GFS WOULD BE MORE CONDUCIVE TO SLIGHT CHANCE POPS THAN THE
ECMWF CONSIDERING THE SHORTWAVE ACTIVITY TRAVERSING THE REGION. WILL
STICK WITH THE BROADBRUSH SLIGHT CHANCE FOR NOW ON MONDAY. ONLY SOME
MINOR TWEAKS TO TEMPERATURES ON MONDAY.

LATE IN THE EXTENDED PERIOD...AN UPPER LEVEL TROUGH TAKES SHAPE OVER
THE WESTERN U.S. AND MOVES INTO THE CENTRAL U.S. BY MID TO LATE
WEEK. GFS AND ECMWF ARE BOTH INDICATING THIS SOLUTION BUT DIFFER ON
THE SPECIFICS. WILL HAVE TO WAIT A BIT FOR BETTER AGREEMENT BUT A
SIGNIFICANT RAIN/SNOW EVENT COULD BE IN THE CARDS SOMEWHERE IN THE
VICINITY BY MID TO LATE WEEK. WE DID EXTEND THE CHANCE POPS ON DAY
7 INTO THE DAY 8 PERIOD (THURSDAY) AS NO MATTER WHAT HAPPENS...IT
APPEARS TO BE UNSETTLED WITH AN UPPER LEVEL TROUGH IS SITUATED OVER
THE REGION AT THIS TIME.

AVIATION...
SITUATION SIMILAR TO WEDNESDAY IS IN STORE AGAIN TODAY. A WEAK
SURFACE PRESSURE PATTERN OVER THE REGION THIS MORNING WITH MAINLY
CLEAR SKIES ACROSS THE CWA. QUITE A BIT OF DRY AIR AROUND WITH LARGE
TEMPERATURE/DEW POINT SPREADS SO NOT EXPECTING ANY MORNING FOG.
SUNNY SKIES THIS MORNING WILL BECOME PARTLY CLOUDY THIS AFTERNOON AS
TEMPERATURES WARM UP. GFS MODEL SOUNDINGS INDICATE MOIST LAYER
BETWEEN 8 AND 10 KFT. NEARLY ADIABATIC LAPSE RATES AGAIN THIS
AFTERNOON BUT STILL NO REAL STRONG WINDS TO MIX DOWN. WILL GO WITH
MAINLY CLEAR SKIES THIS MORNING WITH LIGHT WINDS...THEN BRING SOME
SCATTERED VFR CLOUDINESS AROUND 8K FEET THIS AFTERNOON AND INCREASE
WINDS TO AROUND 15 KTS...WITH SOME GUSTS OF 20-25 KTS. WILL DROP
WINDS OFF THIS EVENING. A BACKDOOR COLD FRONT DROPPING SOUTH FROM
CANADA WILL BRING INCREASING CLOUDINESS FROM NORTH TO SOUTH LATE
TONIGHT BUT AT THIS TIME WILL NOT INTRODUCE ANY BELOW VFR CLOUDINESS
THROUGH 12Z FRIDAY. WILL BRING SOME LOW VFR CLOUDINESS INTO NORTHERN
TAF SITES AFT 06Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR
NDZ001-009>011-017-018-031>033.

&&

TSW
Hazardous weather outlook, Apr 3, 2:52 AM MDT, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
352 AM CDT THU APR 3 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-040900-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
352 AM CDT THU APR 3 2008 /252 AM MDT THU APR 3 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WE WILL SEE ELEVATED FIRE WEATHER CONCERNS THIS AFTERNOON ACROSS
WEST AND CENTRAL NORTH DAKOTA. DRY WESTERLY SURFACE FLOW WILL
BRING WINDS OF 15 TO 20 MPH (A FEW HIGHER GUSTS) AND TEMPERATURES
OF 55 TO AROUND 60. THIS WILL RESULT IN MINIMUM RH VALUES TO ONCE
AGAIN RANGE FROM 15 TO 25 PERCENT. ALTHOUGH A RED FLAG WARNING
WILL NOT BE IN EFFECT...CAUTION IS URGED AS ANY FIRES THAT DO
START HAVE THE POTENTIAL TO BECOME CRITICAL GIVEN THE EXPECTED
WEATHER CONDITIONS AND DRY GRASSLAND CONDITIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SPRING STORM SYSTEM WILL SLIDE INTO THE CENTRAL PLAINS SATURDAY
NIGHT INTO SUNDAY. THIS SYSTEM HAS THE POTENTIAL TO BRING
ACCUMULATING SNOWFALL ACROSS SOUTHERN PORTIONS OF THE FORECAST
AREA. STAY TUNED FOR FURTHER UPDATES.

ANOTHER INTENSE SPRING STORM SYSTEM IS FORECAST BY MODELS TO
POSSIBLY IMPACT THE NORTHERN PLAINS WEDNESDAY NIGHT INTO THURSDAY.
THE UNCERTAINTY IS HIGH HOWEVER BUT WARRANTS MONITORING OVER THE
NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NH

Nearby

Red Flag Warnings in North Dakota, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.